Minnesota, 2009

Hail in Minnesota, August 14, 2009

August 14, 2009 · NWS FGF · 5 events in 2 counties and zones

Several large supercells formed during the morning hours of the 14th, along the U. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several large supercells formed during the morning hours of the 14th, along the U. S. Highway 2 corridor in northeast North Dakota. As these crossed into Minnesota, they generally tracked from East Grand Forks to near Thief River Falls. These cells were elevated in nature, forming in association with the low level jet and good warm advection. Some of the supercells had fairly long tracks, producing large hail over a large area. With the tropical airmass still in place on the 14th, the thunderstorms produced big raindrops and heavy amounts of rain in a very short duration. Some of the hailstones were flat, shaped like actual coins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 14, 3:39 AM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 14, 3:39 AM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
439 AM CDT FRI AUG 14 2009

.DISCUSSION...
THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR
HCO...WITH A TROF EXTENDING THROUGH E ND TO ANOTHER LOW THAT IS
CENTERED NEAR PIR. UPON COMPARING THE MODELS...THE MODELS REMAIN IN
PRETTY GOOD AGREEMENT WITH WEATHER PATTERN PROGRESSION...WITH STILL
SOME TIMING DIFFERENCES. THEREFORE...ENDED UP KEEPING FORECAST
CONTINUITY AND USED A MODEL BLEND FOR POPS AS IN THE PAST FEW DAYS.
ALSO CONTINUED TO LEAN TOWARDS THE ADJMAVBC GUIDANCE FOR TEMPS.

CURRENT RADAR IMAGERY SHOWS PLENTY SHRA AND TSRA DEVELOPING IN W AND
CENTRAL ND AND EXTENDING INTO S MANITOBA. THE A E-NE MOVEMENT OF
PCPN...EXPECT TSRA TO MOVE INTO NE ND AND NW MN TODAY...WITH
POTENTIAL FOR ISOLD SVR AS LONG AS LOW LEVEL JET KEEPS ASSISTING
ELEVATED INSTABILITY ON N SIDE OF LOW/INVERTED TROF. CONSEQUENTLY...
INCREASED POPS TO LIKELY IN PORTIONS OF DVL BASIN AND EXTREME ND NE
AND NW MN. THESE STORMS HAVE HISTORY OF PRODUCING LARGE HAIL...SO
POTENTIAL OF ISOLD SVR EXISTS AS WELL.

FOR TONIGHT INTO SAT...THE FOCUS FOR CONVECTIVE DEVELOPMENT BECOMES
BETTER DEVELOPED IN THE WARM SECTOR TONIGHT AS THE SHIFTS SLOWLY E
AND LOW LEVEL JET FOCUSES IN E ND. THEREFORE...INCREASED POPS FROM W
TO E OVER THE AREA. THERE IS ALSO A SLIGHT RISK FOR SVR
STORMS...WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY SVR WEATHER
THREATS. CONSIDERING THAT THE LOCATION OF THE LOW/INVERTED TROF WILL
BE CRITICAL IN DETERMINING WHERE SVR POTENTIAL WILL FOCUS...WILL NOT
MENTION IN GRIDS OR ZONES AT THIS TIME...BUT WILL HIGHLIGHT IN HWO
AND WX STORY.

FOR SAT NIGHT...BROUGHT LIKELY POPS ACROSS THE AREA ON SAT IN
CONJUNCTION WITH THE SURFACE LOW MOVING ACROSS ND INTO ONT BY SUN
AFTERNOON...BRINGING THE BEST POTENTIAL FOR TSRA TO THE N PLAINS.
THEREFORE...INCREASED POPS TO LIKELY FOR ALL OF E ND FOR SAT NIGHT
AND THEN MOVED BETTER CHC POPS INTO MN SIDE FOR SUN.

FOR SUN NIGHT AND MON...CYCLONIC FLOW BEHIND THE AREA OF LOW
PRESSURE WILL PROVIDE THE POTENTIAL FOR SOME RESIDUAL SHOWERS
OVERNIGHT INTO MON.

FOR MON NIGHT INTO THU...THERE IS A BRIEF BREAK IN THE PCPN
POTENTIAL BEFORE ANOTHER LOW PRESSURE SYSTEM DROPS OUT OF CANADA
TOWARDS THE N PLAINS FOR TUE NIGHT INTO THU.

&&

.AVIATION...
BASICALLY VFR SKY EXPECTED TODAY WITH BEST TSRA POTENTIAL IN KDVL
AND KGFK AREAS THROUGH THE DAYTIME HOURS. NO VSBY RESTRICTIONS
ANTICIPATED. WINDS TO REMAIN S-SE AROUND 10 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Aug 14, 6:01 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI AUG 14 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN
NORTH DAKOTA...NORTHWESTERN AND WEST CENTRAL MINNESOTA TODAY INTO
TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THROUGH
SATURDAY AND SATURDAY NIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST
AND WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS REMAIN
THE MAIN SEVERE WEATHER THREATS.

THE POTENTIAL FOR THUNDERSTORMS CONTINUES ON SUNDAY. THERE IS ALSO
A POSSIBILITY OF THUNDERSTORMS FROM TUESDAY NIGHT INTO THURSDAY AS THE
NEXT LOW PRESSURE SYSTEM MOVES SOUTH OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY INTO SATURDAY.

NG

In the hours before

Local storm report, Aug 14, 6:58 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     HAIL             CAMP GRAFTON            48.06N 98.92W
08/14/2009  E0.75 INCH       RAMSEY             ND   LAW ENFORCEMENT

&&

GGROCHOC
Local storm report, Aug 14, 7:08 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HAIL             DEVILS LAKE             48.11N 98.87W
08/14/2009  E1.50 INCH       RAMSEY             ND   LAW ENFORCEMENT

&&

GGROCHOC
Special weather statement, Aug 14, 8:36 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
936 AM CDT FRI AUG 14 2009

MNZ001-007-NDZ027-030-141530-
WEST MARSHALL MN-WEST POLK MN-GRAND FORKS ND-TRAILL ND-
936 AM CDT FRI AUG 14 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY IN
NORTHWEST MINNESOTA AND EXTREME SOUTH CENTRAL MARSHALL COUNTY IN
NORTHWEST MINNESOTA AND SOUTHEASTERN GRAND FORKS COUNTY IN NORTHEAST
NORTH DAKOTA AND NORTH CENTRAL TRAILL COUNTY IN SOUTHEAST NORTH
DAKOTA...

UNTIL 1030 AM CDT

AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL
AND WINDS TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF EMERADO TO 5 MILES NORTHEAST OF
HOLMES...MOVING TO THE EAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
THOMPSON AT 940 AM CDT...GRAND FORKS AND EAST GRAND FORKS AT 950 AM
CDT...MALLORY...DAVIDSON AND BYGLAND AT 1000 AM CDT...TABOR...SHERACK
AND KEY WEST AT 1010 AM CDT...

INTERSTATE 29 BETWEEN MILE MARKERS 125 AND 150...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4818 9670 4781 9666 4763 9732 4800 9736
TIME...MOT...LOC 1435Z 249DEG 33KT 4795 9723 4775 9721

DK/PR
Local storm report, Aug 14, 8:44 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
944 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             4 SW MADDOCK            47.92N 99.59W
08/14/2009  E0.88 INCH       BENSON             ND   PUBLIC

&&

VJPEARCE
Local storm report, Aug 14, 9:05 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1005 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             GRAND FORKS             47.92N 97.07W
08/14/2009  M1.50 INCH       GRAND FORKS        ND   OFFICIAL NWS OBS

            MEASURED WITH RULER AT NWS OFFICE

&&

DRIDDLE
Local storm report, Aug 14, 9:10 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1010 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     HAIL             GILBY                   48.08N 97.47W
08/14/2009  E0.75 INCH       GRAND FORKS        ND   PUBLIC

            PEA TO PENNY SIZE HAIL

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Polk

When
August 14, 9:12 AM CST
Where
Polk County, East Grand Forks
Measured
1 in hail
Reported by
Public
Coordinates
47.930, -97.020

Hail, Polk

When
August 14, 9:17 AM CST
Where
Polk County, East Grand Forks
Measured
1.25 in hail
Reported by
Public
Coordinates
47.930, -97.020

Hail, Polk

When
August 14, 9:35 AM CST
Where
Polk County, Sherack
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.020, -96.780

Hail, Pennington

When
August 14, 10:00 AM CST
Where
Pennington County, 9.73 mi W of St Hilaire
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.010, -96.430

Hail, Pennington

When
August 14, 10:40 AM CST
Where
Pennington County, 0.46 mi E of Hazel
Measured
1 in hail
Reported by
Public
Coordinates
48.020, -96.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180455, 180456, 180457, 180458, 180459.